Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is the difference between empathy and sympathy?

  1. AEmpathy means feeling sorry for the patient and becoming caught up in their distress
  2. BEmpathy means understanding the patient's feelings from their point of view
  3. CSympathy means staying fully neutral
  4. DThere is no difference between the two
2.Nursing fundamentalsHard

A patient with diabetes is found unresponsive with a very low blood glucose and cannot swallow. What is the correct approach?

  1. AWait for the patient to wake up and then give food
  2. BGive the patient's usual dose of insulin
  3. CCall for help and give glucose by another route, such as IV glucose or IM glucagon, as per protocol
  4. DPour sugary juice into the patient's mouth
3.Clinical nursingMedium

Why should a urinary catheter drainage bag be kept below the level of the bladder?

  1. ATo stop the catheter from falling out
  2. BTo keep the urine warm
  3. CTo make the bag easier for the nurse to empty
  4. DTo prevent urine flowing back into the bladder
4.Clinical nursingHard

Why is a patient kept under observation for several hours after successful treatment of anaphylaxis?

  1. AThe patient must stay until all allergy tests are complete
  2. BAntihistamines cause dangerous drowsiness for 24 hours
  3. CAdrenaline always causes a heart attack hours later
  4. DSymptoms can return later in a biphasic reaction
5.Arterial blood gas interpretationMedium
pH7.357.457.38PaCO₂mmHg354530HCO₃⁻mmol/L222617uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.38, PaCO₂ 30 mmHg (4.0 kPa) and HCO₃⁻ 17 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.38PaCO₂ 30 mmHg (4.0 kPa)HCO₃⁻ 17 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354532HCO₃⁻mmol/L222615added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.29, PaCO₂ 32 mmHg (4.3 kPa) and HCO₃⁻ 15 mmol/L, with Na⁺ 140 and Cl⁻ 88 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.29PaCO₂ 32 mmHg (4.3 kPa)HCO₃⁻ 15 mmol/LNa⁺ 140 mmol/LCl⁻ 88 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 25/min, SpO₂ 97% on room air, blood pressure 90/54 mmHg, pulse 64/min, alert, temperature 38.0 °C. What is the NEWS2 total score?

RR 25SpO₂ 97%airSBP 90HR 64AT 38.0 °C
NEWS2 =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 130/min, a cry, cough or sneeze when stimulated, some flexion of the arms and legs and good breathing with a strong cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
55 g/L1.3 g/kg/day75 mL/h87 kg24 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). An 87 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 55 g of protein per litre and runs at 75 mL/h for 24 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

87 kg1.3 g/kg/day55 g/L75 mL/h · 24 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1000 mLamino acids 4%1000 mLlipid 10%500 mL · 1.1 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 10% dextrose and 4% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1000 mLdextrose 10%amino acids 4%lipid 500 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductionventricular tachycardiaatrial fibrillationsupraventricular tachycardia (SVT)

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2ventricular tachycardia
  3. 3atrial fibrillation
  4. 4supraventricular tachycardia (SVT)
13.Prioritization & delegationMedium

A nurse teaches foot care to a patient with diabetes. Which statement shows a need for further teaching?

  1. A“I will dry well between my toes after washing.”
  2. B“I will check the soles of my feet every day with a mirror.”
  3. C“I will wear shoes that fit well, even at home.”
  4. D“I will soak my feet in hot water every evening.”
14.Prioritization & delegationHard

Weeks after a kidney transplant, a patient has a fever, less urine and tenderness over the new kidney. What should the nurse suspect?

  1. ANormal healing of the transplant
  2. BA side effect of eating salty food
  3. CRejection of the transplant
  4. DDehydration from drinking too much
15.Infection control & patient safetyMedium

A patient on contact precautions must be taken to another department for a test. What is correct?

  1. APut the patient in a separate elevator with the doors open
  2. BCover wounds, give the patient a clean gown and tell the receiving department
  3. CCancel the test until the precautions are no longer needed, however urgent it is
  4. DHave the patient wear an N95 respirator during transport
16.Infection control & patient safetyHard

A nurse who is not immune to chickenpox was exposed to a patient with varicella before precautions began. What usually happens?

  1. AThe nurse only needs to wear gloves for the next month
  2. BThe nurse must take a two-week course of antibiotics to prevent the infection
  3. CThe nurse is assessed and kept from patient contact during the incubation period per policy
  4. DThe nurse continues working with all patients as usual, including newborns
17.Lab values & electrolytesMedium

A patient has a sodium of 124 mEq/L, a headache and new confusion. Which nursing measure is most appropriate?

  1. AKeep the patient flat and limit neurological checks to once a shift
  2. BPut seizure precautions in place and monitor neurological status
  3. CGive the next dose of the prescribed thiazide diuretic early
  4. DEncourage the patient to drink plenty of plain water
18.Lab values & electrolytesHard

A patient with severe sepsis is oozing blood from IV sites. Platelets 40 × 10³/µL, fibrinogen low, D-dimer very high, PT and aPTT both prolonged. Which condition fits best?

  1. AImmune thrombocytopenic purpura (ITP)
  2. BHemophilia A (factor VIII deficiency)
  3. CHeparin-induced thrombocytopenia (HIT)
  4. DDisseminated intravascular coagulation (DIC)

3Solutions

1.Nursing fundamentals

Answer: B · Empathy means understanding the patient's feelings from their point of view

Why this is the answer

Empathy is understanding and sharing another's perspective and communicating that understanding. Sympathy is feeling pity or sorrow for someone, which can create distance.

Answer

B · Empathy means understanding the patient's feelings from their point of view
2.Nursing fundamentals

Answer: C · Call for help and give glucose by another route, such as IV glucose or IM glucagon, as per protocol

Why this is the answer

Oral glucose risks aspiration when a patient cannot swallow. Following local protocol, the nurse calls for help, protects the airway and gives IV glucose or IM glucagon, then rechecks glucose.

Answer

C · Call for help and give glucose by another route, such as IV glucose or IM glucagon, as per protocol
3.Clinical nursing

Answer: D · To prevent urine flowing back into the bladder

Why this is the answer

Keeping the bag below the bladder allows drainage and prevents backflow, which reduces infection risk. The bag should also not touch the floor.

Answer

D · To prevent urine flowing back into the bladder
4.Clinical nursing

Answer: D · Symptoms can return later in a biphasic reaction

Why this is the answer

Some patients have a second wave of symptoms hours after the first, called a biphasic reaction. Observation, an adrenaline auto-injector where indicated and allergy referral are part of safe discharge.

Answer

D · Symptoms can return later in a biphasic reaction
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.38: within 7.35–7.45
PaCO₂ 30 mmHg: low (35–45)
HCO₃⁻ 17 mmol/L: low (22–26)

Compensation

Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 31.5–35.5 mmHg, so the measured 30 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 140 − (88 + 15) = 37

Delta ratio

(37 − 12)/(24 − 15) = 2.778
added metabolic alkalosis

Answer

added metabolic alkalosis
7.Clinical assessment scores

Answer: NEWS2 = 6

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 25/min → 3
SpO₂ 97% → 0
on air → 0
SBP 90 mmHg → 3
HR 64/min → 0
alert (A) → 0
T 38.0 °C → 0

Add

NEWS2 = 3 + 0 + 0 + 3 + 0 + 0 + 0 = 6

Answer

NEWS2 = 6
8.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 130/min → 2
Grimace: a cry, cough or sneeze when stimulated → 2
Activity: some flexion of the arms and legs → 1
Respiration: good breathing with a strong cry → 2

Add

APGAR = 1 + 2 + 2 + 1 + 2 = 8

Interpretation

8 → reassuring

Answer

reassuring
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 14.1 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·87 = 113.1 g/day

Protein from the feed

75·24 = 1800 mL = 1.8 L
1.8·55 = 99 g/day

Shortfall

ΔP = 113.1 − 99 = 14.1 g/day

Answer

ΔP = 14.1 g/day
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 139

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1000/100 = 100 g
amino acids: 4·1000/100 = 40 g

Kilocalories per component

dextrose: 100·3.4 = 340 kcal
amino acids: 40·4 = 160 kcal
lipid: 500·1.1 = 550 kcal

Non-protein kcal and nitrogen

NPC = 340 + 550 = 890 kcal
N = 40/6.25 = 6.4 g

Ratio

NPC : N = 890/6.4 = 139.1 ≈ 139 : 1

Answer

NPC : N = 139

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: QT = 0.42 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

10.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 10.5 × 0.04 s = 0.42 s

Answer

QT = 0.42 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.68 s).

12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: D · “I will soak my feet in hot water every evening.”

Why this is the answer

Neuropathy can stop the patient feeling heat, so hot soaks can cause burns, and long soaking dries the skin. Daily checks, careful drying and well-fitting shoes are correct.

Answer

D · “I will soak my feet in hot water every evening.”
14.Prioritization & delegation

Answer: C · Rejection of the transplant

Why this is the answer

Fever, falling urine output and graft tenderness are signs of possible rejection. The nurse reports promptly, because early treatment can save the kidney.

Answer

C · Rejection of the transplant
15.Infection control & patient safety

Answer: B · Cover wounds, give the patient a clean gown and tell the receiving department

Why this is the answer

Transport is limited to what is necessary. Infected areas are contained or covered, the patient wears a clean gown, the receiving area is informed and equipment is cleaned afterwards.

Answer

B · Cover wounds, give the patient a clean gown and tell the receiving department
16.Infection control & patient safety

Answer: C · The nurse is assessed and kept from patient contact during the incubation period per policy

Why this is the answer

A non-immune worker exposed to varicella may become infectious before the rash appears, so they are usually excluded from patient contact for the incubation period, and post-exposure vaccination or other measures may be offered.

Answer

C · The nurse is assessed and kept from patient contact during the incubation period per policy
17.Lab values & electrolytes

Answer: B · Put seizure precautions in place and monitor neurological status

Why this is the answer

Hyponatremia can cause cerebral edema and seizures. The nurse monitors neurological status, takes seizure precautions and reports the result. Extra water and thiazides can lower the sodium further.Checked against: Low blood sodium · MedlinePlus (NIH) (2025)

Answer

B · Put seizure precautions in place and monitor neurological status
18.Lab values & electrolytes

Answer: D · Disseminated intravascular coagulation (DIC)

Why this is the answer

In DIC, widespread clotting consumes platelets and clotting factors, so PT and aPTT are prolonged and fibrinogen falls, while clot breakdown raises the D-dimer. ITP lowers platelets only, and hemophilia A prolongs only the aPTT.Checked against: Fibrinogen blood test · MedlinePlus (NIH) (2025); Prothrombin time (PT) · MedlinePlus (NIH) (2025); D-Dimer Test · MedlinePlus (NIH) (2024)

Answer

D · Disseminated intravascular coagulation (DIC)

ExamProblems · examproblems.com/courses/nursing-fundamentals